Flood, Brown
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Brown County, 1.91 mi E of Tacoma Park to 9.76 mi NW of Putney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.534, -98.211
The James River from Columbia to Ashton remained above flood stage throughout August. Many acres of agricultural and pastureland remained flooded along with a few roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The James River from Columbia to Ashton remained above flood stage throughout August. Many acres of agricultural and pastureland remained flooded along with a few roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 8:24 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 924 PM CDT FRI JUL 31 2009 .UPDATE... PRECIPITATION NOW WELL EAST OF THE AREA...SO HAVE REMOVED ALL POPS FOR THE REMAINDER OF THE NIGHT. STILL SOME CLOUD COVER OVER THE SOUTHEASTERN CWA...BUT THE REST OF THE AREA BEGINNING TO CLEAR. WINDS STILL UP SOME ACROSS THE WEST...BUT SHOULD BEGIN TO DECREASE AS THE SURFACE HIGH APPROACHES. NO CHANGES MADE TO TEMPERATURES. NEW AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT A DYNAMIC FRONT/SYSTEM WILL PUSH ACROSS THE EASTERN CWA THIS EVENING WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE FEATURE. STRONG PRESSURE RISES BEHIND THE FRONT WILL CAUSE GUSTY WINDS. ALSO MODEL INVERTED V SOUNDINGS INDICATE SOME POTENTIAL FOR STRONG WINDS OUT OF ANY DECENT CONVECTION THAT FORMS AHEAD OF THE BOUNDARY LATE THIS AFTERNOON AND EARLY EVENING. FRONT SWEEPS INTO MINNESOTA OVERNIGHT WITH PCPN ENDING QUICKLY LATER THIS EVENING. HIGH PRESSURE WILL BRING PLEASANT CONDITIONS OVERNIGHT AND SATURDAY BUT WITH SOME DAYTIME HEATING INDUCED CU SATURDAY AFTERNOON. ANOTHER CLIPPER COMES DOWN THE FLOW ON SUNDAY BUT SUSPECT THERE WONT BE MUCH OF A CHANCE OF PCPN UNTIL LATE IN THE DAY OR SUNDAY NIGHT AS NEW FRONTAL BOUNDARY PUSHES SOUTH OVER THE REGION. .LONG TERM...MONDAY THROUGH FRIDAY THE EXTENDED OPENS WITH A PERIOD OF CAA AND HIGH PRESSURE AT THE SURFACE BUILDING INTO THE CWA BENEATH NW FLOW ALOFT. BY THE END OF THE PERIOD...THE FLOW PATTERN IS TRANSITIONING TO SWRLY FLOW ALOFT AS A CLOSED LOW PRESSURE SYSTEM FINALLY BEGINS TO MAKE ITS WAY ENEWD TOWARD THE NORTHERN PLAINS. THE EXTENDED WILL CONSIST OF A COUPLE OF WEAK...FAST-MOVING UPPER WAVES SWEEPING THROUGH THE CWA IN NW FLOW DAYS 3 THROUGH 5. EACH UPPER WAVE HAS A SURFACE LOW PRESSURE TROF REFLECTION THAT WORKS THROUGH WITH REINFORCING SHOTS OF COOL AIR ACROSS THE CWA...HELPING TO KEEP TEMPS FROM EVER REALLY REACHING CLIMO NORMAL ON DAYS 3 THROUGH 5. HOWEVER...WHEN THAT FLOW PATTERN TRANSITIONS TO WESTERLY AND EVENTUALLY TO SWRLY ALOFT...SIGNAL THE RETURN TO LOW LEVEL WAA DAYS 6 AND 7. IN FACT...THE RETURN FLOW PATTERN THAT DEVELOPS MAY ACTUALLY LAST LONG ENOUGH TO DRAW SOME MUCH TALKED ABOUT BUT RARELY SEEN GULF MOISTURE ALL THE WAY UP INTO SOUTH DAKOTA BY THURSDAY NIGHT INTO FRIDAY. THE 12Z GFS AND 12Z EC HAVE COME INTO AGREEMENT ON THINGS...MUCH MORE SO THAN THE 00Z RUNS AND THE 06Z GFS /THE SOLUTIONS USED TO PIECE TOGETHER THE EXTENDED FORECAST EARLIER TODAY/. THOSE EARLIER SOLUTIONS WERE QUITE NOISY AND IN RATHER NOTABLE DISAGREEMENT WITH ONE ANOTHER. SO...FOR THE TIME BEING...THE MAX/MIN TEMPS IN THE EXTENDED WERE JUST A TAPERING DOWN TO HPC GUIDANCE IN HOPES TO MINIMIZE UNCERTAINTY THERE. ALSO...POPS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WERE REMOVED...WITH LITTLE TO NO SYNOPTIC SCALE LIFT/FORCING OR MOISTURE PROGGED TO ACCOMPANY THE WEAK UPPER WAVES WORKING THROUGH DAYS 3 THROUGH 5. IN FACT...THE BETTER CHANCES FOR PRECIPITATION MAY BE SETTING UP TOWARD THE END OF THE PERIOD WITH THE LARGER STRONGER SYNOPTIC SCALE LOW APPROACHING FROM THE WEST. IF THE GFS AND EC SOLUTIONS CAN STABILIZE AROUND THESE 12Z SOLUTIONS AND MAINTAIN SOME RUN-TO-RUN CONTINUITY...WOULD EXPECT TO SEE POPS SHOWING BACK UP IN THE FORECAST MORE TOWARD THE END OF THE WEEK. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVERNIGHT UNDER MOSTLY CLEAR SKIES. SOME LINGERING LOW CLOUDS AROUND 3500 FEET AROUND KATY...BUT EXPECT THEM TO DISSIPATE BY ABOUT 05Z. VSBYS WILL BE UNRESTRICTED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...TDK LONG TERM...DORN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT FRI JUL 31 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 438 AM CDT FRI JUL 31 2009 /338 AM MDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH OF LOW PRESSURE AND SURFACE COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 1 SW HENRY 44.87N 97.48W
07/31/2009 E60 MPH CODINGTON SD TRAINED SPOTTER
WIND GUSTS ESTIMATED AROUND 60 MPH.
&&
GNIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 9 E FLORENCE 45.06N 97.14W
07/31/2009 E60 MPH CODINGTON SD PUBLIC
LARGE TREE DOWN. WIND GUST ESTIMATED AROUND 60 MPH.
&&
GNIELSThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194359, 194360.